Alert archive / Nebraska / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS North Platte, NE

March 28, 202122 counties in Nebraska

NWS North Platte, NE issued this fire weather watch at Mar 28, 2021, 1:07 AM MDT for 22 counties in Nebraska. It took effect at Mar 29, 2021, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2021, 1:07 AM MDT (07:07 UTC)
In effect from
Mar 29, 2021, 11:00 AM MDT
Expired
Mar 28, 2021, 1:19 PM MDT
In force
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 8 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS83 KLBF 280707
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
207 AM CDT Sun Mar 28 2021

...FIRE WEATHER CONCERNS MONDAY...

.A surge of warm dry air accompanied by strong west winds Monday
afternoon may cause critical fire weather conditions. An
additional hazard is a fast moving cold front which will move
through the region during the afternoon and early evening. The 
cold front will cause winds to suddenly become north and gust to 
over 40 mph.

NEZ204-206-208-209-282115-
/O.NEW.KLBF.FW.A.0002.210329T1700Z-210330T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
207 AM CDT Sun Mar 28 2021 /107 AM MDT Sun Mar 28 2021/

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF NORTH
CENTRAL NEBRASKA AND PARTS OF WESTERN NEBRASKA...

The National Weather Service in North Platte has issued a Fire
Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from Monday afternoon through Monday evening.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin.

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...A fast moving cold front will move through the region
  Monday afternoon and evening causing a sudden wind shift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

http://weather.gov/LBF
1 follow-up statement
684 
WWUS83 KLBF 281919
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
219 PM CDT Sun Mar 28 2021

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY...

.A surge of warm dry air accompanied by gusty west winds will 
cause critical fire weather conditions Monday. An additional 
hazard is a fast moving cold front, which will drop southeast 
through the region during the afternoon and early evening. The 
cold front will cause winds to suddenly become north or northwest 
and gust over 40 mph. A few gusts higher than 50 mph are possible.

NEZ204-206-208-209-291100-
/O.UPG.KLBF.FW.A.0002.210329T1700Z-210330T0200Z/
/O.NEW.KLBF.FW.W.0002.210329T1700Z-210330T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
219 PM CDT Sun Mar 28 2021 /119 PM MDT Sun Mar 28 2021/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL
OF WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Monday.
The Fire Weather Watch is no longer in effect.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin.

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...A fast moving cold front will move through the region
  Monday afternoon (northwest) and early evening (southwest) 
  causing a sudden wind shift to north or northwest. The highest 
  wind gusts will be along and behind the front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ210-219-291100-
/O.NEW.KLBF.FW.W.0002.210329T1700Z-210330T0200Z/
Frenchman Basin-Loess Plains-
219 PM CDT Sun Mar 28 2021 /119 PM MDT Sun Mar 28 2021/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWEST NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Monday.

* Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...A fast moving cold front will move through the region
  Monday late afternoon and early evening, causing a sudden wind 
  shift to north or northwest. The highest wind gusts will be 
  along and behind the front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this fire weather watch went out at Mar 27, 10:40 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 27, 10:40 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1140 PM CDT Sat Mar 27 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 358 PM CDT Sat Mar 27 2021

The main forecast challenges to start the new week include big
temperature changes, fire weather concerns, and strong winds. A warm
front will pull in well above normal temps through Monday, before a
strong cold front crashes highs back into the 40s for Tuesday.
Meanwhile, dry and windy conditions will create widespread near
critical fire weather.

This evening and tonight... A mid-level trough will continue to push
through the Upper Missouri Valley, while a surface high pressure
settles into the region. The increased forcing around H7 combined
with a ribbon of higher moisture and very steep low level lapse
rates have resulted in scattered showers this afternoon. Expect this
activity to linger into the early or mid evening hours. Removed the
mention of thunder from the forecast as mesoanalysis indicates
weaker CAPE (generally up to 100 j/kg ML and approaching 250 j/kg
MU). Temperatures have fallen into the lower 40s where the cu field
really blossomed over NW Neb. Despite the low freezing levels, no
glaciation has occurred yet from GOES day cloud phase, and no
lightning has been recorded. Mid-level fgen rapidly weakens tonight
with the departing wave, and low-level lapse rates give way to the
near surface inversion. Have all PoP out by 03z and skies clearing
overnight, along with waning winds. Subsidence really takes over and
H85 flow weakens considerably from 40 kts this evening to around 20
kts by daybreak. As such, lowered min temps a couple degrees but the
forecast still remains on the higher end of guidance. New values are
generally mid to upper 20s area wide.

Sunday and Sunday night... The broad upper ridge expands onto the
Plains throughout the day, while low level flow transitions to
downslope/ westerly. Blended in some warmer guidance for max temps
to account for nearly full sunshine and strong WAA. H85 temps will
rise to around 12C tomorrow, as opposed to 3C today. New forecast
pushes everyone to right around 70F (slightly warmer SW, cooler NW).
Forecast soundings suggest a rather deep mixed layer to around H7,
which will also tap in to some stronger flow aloft. In addition, the
surface pressure gradient tightens all along the High Plains as a
deep surface low emerges onto the Canadian Prairie Provinces. Wind
gusts will likely exceed 30 mph through the afternoon. When combined
with warmer temps and lower humidity, widespread near critical fire
weather conditions are anticipated.

.LONG TERM...(Monday through Saturday)
Issued at 358 PM CDT Sat Mar 27 2021

Monday... Fire weather concerns continue as temperatures warm
further (mainly eastern half of CWA) and winds become stronger.
The large upper ridge breaks down over the central US and starts
to be replaced by a closed low and digging trough. The upper low,
associated with the deep surface low just north of the int'l
border, will drive a strong cold front through through the area.
Guidance is in good agreement with timing the fropa as mid to late
afternoon Monday. Behind the main upper wave and surface front
lies a stout PV anomaly, although it dampens somewhat before
reaching Nebraska. Regardless, H85 flow approaches 50 kts Monday
evening, and surface pressure rises approach 3mb/hr. Increased
winds by blending in 90%ile NBM, which gives gusts of 40-45 mph.
There's a good chance these speeds are not high enough as the
strongest guidance (GFS) suggests bringing nearly all of the 50kt
H7-8 flow to the surface. Opted not to issue a Red Flag or High
Wind headline at this time, but these trends definitely need to be
monitored. Precip-wise, moisture is rather scarce ahead of the
front. Included a schc or low end chc PoP, but any amounts will
likely be limited to a few hundredths.

Tuesday and beyond... The upper trough maintains control of the
central US through Wednesday. Despite the return to near normal
temps midweek (highs 40s/50s), dry air and gusty northwest winds
keep fire weather conditions elevated. A ridge comes back into the
equation late week, and when combined with strengthening southerly
return flow in the low levels, temperatures climb back into the 60s
and 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1138 PM CDT Sat Mar 27 2021

VFR conditions will prevail across all of western and north
central Nebraska through the day today (Sunday). Winds will
generally be light from the west early this morning then increase
this afternoon from the west to southwest with gusts up to 25 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Taylor
Hazardous weather outlook, Mar 27, 1:55 PM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Sat Mar 27 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-282000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Sat Mar 27 2021 /155 PM MDT Sat Mar 27 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Elevated to near-critical fire weather conditions are possible
Sunday as humidity values are expected to fall into the 15 to 25
percent range and westerly winds increase to 15 to 25 mph, with
gusts up to 35 mph.

Elevated to near-critical fire weather conditions are expected
again on Monday as humidity values fall near 15 to 25 percent,
and west/southwest winds gust up to 45 mph Monday afternoon and
evening. The strongest winds will be in the northwestern
Sandhills. Monday evening a cold front will move though, shifting
winds to the northwest. Gusts of up to 30 mph may continue into
early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:15 AM MDTHigh Wind WatchLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 16 more24 hr
Mar 28, 1:19 PM MDTRed Flag WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more55 hr

Nearby

Fire Weather Watches in Nebraska, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.